MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX ST MESH; SURGICAL MESH
Catalog Number 1202530
Medical Device Problem Codes No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 03/14/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided the patient developed a hernia recurrence, which is a known inherent risk of hernia repair surgery and is identified in the adverse reaction section of the ifu as a possible complication.Regarding sizing the mesh the ifu states, "to minimize chance of recurrence, trim the mesh such that it is large enough to provide sufficient overlap beyond the margin of the defect.If the material is cut too small, tension may be placed on the suture line, which may result in a recurrence of the original defect.Please follow established surgical guidelines." based on the information provided, at this time no conclusion can be made as to the degree to which the mesh implant may have caused or contributed to the patient's hernia recurrence.There has been no surgical intervention to date.Should additional information be provided, a supplemental mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Remains implanted.
 
Event or Problem Description
The following was reported and is associated with the (b)(6)clinical study - (b)(6): on (b)(6) 2016 - the patient underwent a robotic assisted laparoscopic parastomal hernia repair using a bard phasix st mesh as part of the atlas study and left sided transversus abdominus plane block.Operative detail notes the phasix st mesh to have measured 12 x 10 inches and was cut down to 10 x 8 inches and oriented longitudinally with a slit cut along the medial aspect.Dictation also notes: "the mesh was then prepared in a c configuration with a slit cut along the medial aspect with the anti-adhesive barrier made to face the intra-abdominal contents." the size of the defect measured 6 cm in length and 6 cm in width, total size of hernia 28.3.The mesh was placed with at least 5 cm overlap of the defect.Mesh was secured with a non bard/davol device.This is noted as a first time, primary incisional hernia.On (b)(6) 2017 - the patient was diagnosed with a recurrent parastomal hernia.Assessed to be moderate severity with intervention required.
 
Additional Manufacturer Narrative
This is an addendum to the initial mdr to document medical events leading up to the hernia recurrence as reported by the patient's physician.As reported the patient had a relapse of alcoholic behavior that led to a traumatic injury, and had many complications that led to a prolonged hospital stay.The surgeon confirmed that the problem was not device or procedure related.The surgeon stated that the patient was in an extreme catabolic state due to his injuries from the trauma and the subsequent medical and surgical complications incompatible with proper wound healing and this catabolic state is the most likely cause of his early recurrence.
 
Event or Problem Description
The following was reported and is associated with the (b)(6) clinical study - (b)(6): on (b)(6) 2016 - the patient underwent a robotic assisted laparoscopic parastomal hernia repair using a bard phasix st mesh as part of the atlas study and left sided transversus abdominus plane block.Operative detail notes the phasix st mesh to have measured 12 x 10 inches and was cut down to 10 x 8 inches and oriented longitudinally with a slit cut along the medial aspect.Dictation also notes: "the mesh was then prepared in a c configuration with a slit cut along the medial aspect with the anti-adhesive barrier made to face the intra-abdominal contents." the size of the defect measured 6 cm in length and 6 cm in width, total size of hernia 28.3.The mesh was placed with at least 5 cm overlap of the defect.Mesh was secured with a non bard/davol device.This is noted as a first time, primary incisional hernia.On (b)(6) 2017 - the patient was diagnosed with a recurrent parastomal hernia.Assessed to be moderate severity with intervention required.Addendum to the initial mdr to document medical events leading up to the hernia recurrence as reported by the patient's physician.The patient began drinking heavily shortly after the hernia repair surgery.On (b)(6) 2016 - the patient experienced a traumatic fall while intoxicated that led to a subdural hematoma (traumatic brain injury) and multiple rib fractures with hemothorax.On (b)(6) 2016 - the patient developed sepsis with left lung empyema, and led to an extended hospital stay.During this first hospital stay, the patient had: chest tube, picc, left vats, tte and there was imaging done during this hospital stay, and there was no hernia recurrence noted.Following discharge the patient was non-compliant with medications, and ended up in the icu 4 days later requiring a central line and left lung thoracotomy with decortication.The patient was discharged home after 9 days in the hospital and returned to emergency department after being home for 3 days.Hypotension and exacerbation of heart failure were documented; as well as patient non-compliance with medications prescribed.Patient was discharged home.On (b)(6) 2017 - the patient was again hospitalized experienced bradycardic cardiac arrest with acute respiratory failure, which included intubation from (b)(6) 2017 and was cardioverted.It is reported that when medically appropriate, the recurrent hernia will receive re-operation.

Brand Name
PHASIX ST MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key6481639
Report Number1213643-2017-00229
Device Sequence Number1053778
Product Code OOD
UDI-Device Identifier00801741095375
UDI-Public(01)00801741095375(10)HUAQ0885
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K143380
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/28/2017
Device Catalogue Number1202530
Device Lot NumberHUAQ0885
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/17/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/11/2017
Supplement Report FDA Received Date05/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age67 YR